Alert archive / Mississippi / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 837, NWS Jackson, MS

December 13, 2001Smith County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Dec 13, 2001, 7:22 PM CST for Smith County, Mississippi. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Dec 13, 2001, 7:22 PM CST (01:22 UTC)
Expired
Dec 13, 2001, 8:00 PM CST
In force
38 min
Issued by
NWS Jackson, MS
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Smith County, MS

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Dec 13, 5:00 PM CSTTornado WatchSPC5 hr

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 1.4 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2001-12-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2001-12-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 458 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
646 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
458 m²/s²
0-3 km storm-relative helicity
569 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

294 
WUUS54 KJAN 140122
SVRJAN
MSC129-140200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
722 PM CST THU DEC 13 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SMITH COUNTY IN CENTRAL MISSISSIPPI

* UNTIL 800 PM CST

* AT 722 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER SMITH COUNTY...OR ABOUT 15 MILES NORTHEAST
  OF MENDENHALL...MOVING NORTHEAST AT 50 MPH.

* THE SEVERE THUNDERSTORM WILL...
  REMAIN OVER RURAL SMITH COUNTY 

A TORNADO WATCH IS ALSO IN EFFECT. TORNADOES CAN DEVELOP SUDDENLY
FROM SEVERE THUNDERSTORMS.

HAIL...DAMAGING WINDS AND TORRENTIAL RAIN ARE EXPECTED WITH THIS
STORM. TAKE COVER IN A SUBSTANTIAL SHELTER WHILE THE STORM PASSES.

LAT...LON 3215 8971 3201 8959 3215 8933 3222 8945

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 13, 5:35 PM CST, 1 hour 47 minutes earlier.

Area forecast discussion, Dec 13, 5:35 PM CST, 1 hour 47 minutes before
AREA FORECAST DISCUSSION...UPDATED...
NATIONAL WEATHER SERVICE JACKSON MS
535 PM CST THU DEC 13 2001

HAVE UPDATED THE ZONES TO REFLECT THE TORNADO WATCH THAT IS IN
EFFECT UNTIL 10 PM. ALSO WORDED IN THE SEVERE POTENTIAL FOR THIS
EVENING.

.JAN...
MS...FFA ALONG/NW OF A MERIDIAN-MONTICELLO LINE THROUGH MIDNIGHT.
LA...FFA ALL NE ZONES THROUGH MIDNIGHT.
AR...FFA ALL EXTREME SE ZONES THROUGH MIDNIGHT.

17

In the hours before

Local storm report, Dec 13, 6:29 PM CST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
629 PM CST THU DEC 13 2001

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0625 PM    2N POCAHANTAS             MS   WIND DAMAGE
12/13/01   HINDS                          HINDS COUNTY EOC REPORTED
                                          POWERLINES DOWN NEAR
                                          MADISON COUNTY LINE ON
                                          HIGHWAY 49
Local storm report, Dec 13, 6:43 PM CST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
643 PM CST THU DEC 13 2001

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0630 PM    RIDGELAND                 MS   WIND DAMAGE
12/13/01   MADISON                        S.O REPORTED 4 INCH
                                          DIAMETER LIMBS DOWN AT
                                          THE INTERSECTION OF
                                          HIGHWAY 51 AND SCHOOL
                                          STREET.

0640 PM    GLUCKSTADT                MS   0.75 INCH HAIL
12/13/01   MADISON                        S.O. REPORTED DIME SIZE
                                          HAIL IN MADISON, SHARON,
                                          GLUCKSTADT, AND CANTON.
Local storm report, Dec 13, 6:50 PM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
650 PM CST THU DEC 13 2001

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0630 PM    RIDGELAND                 MS   WIND DAMAGE
12/13/01   MADISON                        S.O REPORTED 4 INCH
                                          DIAMETER LIMBS DOWN AT
                                          THE INTERSECTION OF
                                          HIGHWAY 51 AND SCHOOL
                                          STREET.

0640 PM    GLUCKSTADT                MS   0.75 INCH HAIL
12/13/01   MADISON                        S.O. REPORTED DIME SIZE
                                          HAIL IN MADISON, SHARON,
                                          GLUCKSTADT, AND CANTON.
Special weather statement, Dec 13, 6:56 PM CST, 26 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
141200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
656 PM CST THU DEC 13 2001

...THUNDERSTORMS...
A LINE OF STRONG TO SEVERE THUNDERSTORMS WILL MOVE ACROSS EASTERN
AND SOUTHERN MISSISSIPPI MAINLY ALONG AND EAST OF A
GRENADA...JACKSON... NATCHEZ...LINE THROUGH MIDNIGHT.  THE
PRIMARY THREAT OF SEVERE WEATHER WILL BE FROM DAMAGING
STRAIGHT-LINE WINDS AND HAIL UP TO THE SIZE OF QUARTERS.

HOWEVER...THUNDERSTORMS ARE DEVELOPING AHEAD OF THIS MAIN
LINE...AND THESE STORMS WILL BE CAPABLE OF ROTATING...WITH THE
POTENTIAL OF PRODUCING AN ISOLATED TORNADO OR TWO.  THE ENTIRE
THREAT OF SEVERE WEATHER WILL END ACROSS THE REGION BY 2 AM
FRIDAY AS A COLD FRONT MOVES ACROSS THE REGION.

RESIDENTS ARE URGED TO REMAIN ALERT TONIGHT. THESE STORMS HAVE
DOWNED NUMEROUS TREES AND POWER LINES IN EASTERN LOUISIANA AND
WESTERN MISSISSIPPI...AS WELL AS PRODUCING LARGE HAIL.

ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY
MANAGEMENT PERSONNEL MAY BE NECESSARY THIS AFTERNOON AND TONIGHT.

...FLOODING...
A FLASH FLOOD WATCH CONTINUES TO BE IN EFFECT THROUGH TONIGHT FOR
AREAS GENERALLY WEST OF A MERIDIAN TO RALEIGH TO MONTICELLO LINE.
MANY RIVERS AND CREEKS WILL REMAIN NEAR BANK FULL AND FLOODING
HAS OCCURRED AT SOME LOCATIONS. THE THREAT FOR ADDITIONAL
FLOODING WILL BE ENHANCED AS MORE SHOWERS AND THUNDERSTORMS
DEVELOP THIS AFTERNOON AND PRODUCE HEAVY RAIN OVER SATURATED
GROUND.

IF YOU LIVE IN FLOOD PRONE AREAS...KEEP ADVISED OF THE LATEST
WEATHER INFORMATION BY LISTENING TO NOAA WEATHER RADIO. BE READY
FOR QUICK ACTION IF FLOODING IS OBSERVED OR WARNINGS ARE ISSUED
LATER TODAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
Local storm report, Dec 13, 7:00 PM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
700 PM CST THU DEC 13 2001

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0640 PM    YAZOO CITY                MS   WIND DAMAGE
12/13/01   YAZOO                          P.D. REPORTED TREES
                                          DOWN.

0635 PM    MADISON                   MS   WIND DAMAGE
12/13/01   MADISON                        S.O. REPORTED TREES DOWN
                                          IN FAIRFIELD
                                          SUBDIVISION.

0530 PM    VICKSBURG                 MS   WIND DAMAGE
12/13/01   WARREN                         S.O. REPORTED TREES
                                          DOWN.
Special weather statement, Dec 13, 7:16 PM CST, 6 minutes before
WATCH NOTIFICATION FOR TORNADO WATCH 847...UPDATED
NATIONAL WEATHER SERVICE JACKSON MS
716 PM CST THU DEC 13 2001

LAZ016-023>026-MSZ027-035-036-040>042-047-060-140400-
THE NATIONAL WEATHER SERVICE IN JACKSON HAS CANCELED A PORTION
OF TORNADO WATCH 847. COUNTIES AND PARISHES CANCELED INCLUDE:

IN NORTHEAST LOUISIANA:
MADISON LA...FRANKLIN LA...TENSAS...CATAHOULA...CONCORDIA...

IN NORTH MISSISSIPPI:
CARROLL...

IN CENTRAL MISSISSIPPI:
HUMPHREYS...HOLMES...ISSAQUENA...SHARKEY...YAZOO...WARREN...

IN SOUTH MISSISSIPPI:
ADAMS...

THIS INCLUDES THE CITIES OF...BELZONI...CARROLLTON...HARRISONBURG...
LEXINGTON...MAYERSVILLE...NATCHEZ...ROLLING FORK...ST JOSEPH...
TALLULAH...VICKSBURG...VIDALIA...WINNSBORO...YAZOO CITY...

MSZ028>033-037>039-043>046-048>059-061>066-072>074-140400-
TORNADO WATCH 847 REMAINS VALID UNTIL 1000 PM CST THURSDAY FOR THE
FOLLOWING COUNTIES:

IN NORTH MISSISSIPPI:
MONTGOMERY...WEBSTER...CLAY...LOWNDES...CHOCTAW...OKTIBBEHA...

IN CENTRAL MISSISSIPPI:
ATTALA...WINSTON...NOXUBEE...MADISON MS...LEAKE...NESHOBA...KEMPER...
HINDS...RANKIN...SCOTT...NEWTON...LAUDERDALE...CLAIBORNE...COPIAH...
SIMPSON...SMITH...JASPER...CLARKE...JEFFERSON...

IN SOUTH MISSISSIPPI:
FRANKLIN MS...LINCOLN...LAWRENCE...JEFFERSON DAVIS...COVINGTON...
JONES...MARION...LAMAR...FORREST...

THIS INCLUDES THE CITIES OF...ACKERMAN...BAY SPRINGS...BRANDON...
BROOKHAVEN...CANTON...CARTHAGE...COLLINS...COLUMBIA...COLUMBUS...
DE KALB...DECATUR...EUPORA...FAYETTE...FOREST...HATTIESBURG...
HAZLEHURST...JACKSON...KOSCIUSKO...LAUREL...LOUISVILLE...MACON...
MEADVILLE...MENDENHALL...MERIDIAN...MONTICELLO...PHILADELPHIA...
PORT GIBSON...PRENTISS...PURVIS...QUITMAN...RALEIGH...STARKVILLE...
WEST POINT...WINONA...

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 13, 6:11 PM CSTTornado WarningJANHinds, Madison49 min
Dec 13, 6:13 PM CSTSevere Thunderstorm WarningJANRankin62 min
Dec 13, 6:15 PM CSTSevere Thunderstorm WarningJANYazoo45 min
Dec 13, 6:28 PM CSTSevere Thunderstorm WarningJANJefferson47 min
Dec 13, 6:34 PM CSTSevere Thunderstorm WarningJANSimpson41 min
Dec 13, 6:49 PM CSTSevere Thunderstorm WarningJANFranklin46 min
Dec 13, 6:52 PM CSTSevere Thunderstorm WarningJANHolmes28 min
Dec 13, 6:54 PM CSTTornado WarningJANRankin, Scott66 min
Dec 13, 6:54 PM CSTTornado WarningJANLeake66 min
Dec 13, 6:57 PM CSTSevere Thunderstorm WarningJANMarion33 min
Dec 13, 7:01 PM CSTSevere Thunderstorm WarningJANAttala44 min
Dec 13, 7:34 PM CSTSevere Thunderstorm WarningJANNeshoba, Winston46 min
Dec 13, 7:34 PM CSTSevere Thunderstorm WarningJANNewton46 min
Dec 13, 7:55 PM CSTSevere Thunderstorm WarningJANLamar, Marion50 min
Dec 13, 8:30 PM CSTSevere Thunderstorm WarningJANForrest, Jones45 min
Dec 13, 9:13 PM CSTSevere Thunderstorm WarningJANForrest, Lamar47 min
Dec 13, 9:30 PM CSTFlash Flood WarningJANForrest, Jones, Lamar90 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.